Uptick in synthetic marijuana overdoses in north AL sparks warning

Uptick in synthetic marijuana overdoses in north AL sparks warning

HUNTSVILLE, AL (WAFF) - Federal authorities are warning the public about the dangers of synthetic marijuana after a recent spike in overdoses in north Alabama.

The recent cause for concern is based on crime intelligence gathered from police channels at the federal and local level.

"These outbreaks have routinely been traced to a specific supply of synthetic marijuana," the DOJ and DEA said in a press release.

Jay Town, U.S. attorney for the Northern District of Alabama, says too often, synthetic marijuana is considered a safe alternative to marijuana.

“When in fact, it actually is a more dangerous alternative to a natural drug. It is essentially a synthetic chemical sprayed on a plant like substance so it can be smoked,” he explained.

U.S. Attorney Jay Town, representing the Northern District of Alabama
U.S. Attorney Jay Town, representing the Northern District of Alabama (Source: WAFF)

There's hundreds of different names for it like K2 and spice.

"It's important that the public understand the dangers of synthetic marijuana. I understand that there are some cannabinoids that are available over the counter and for sale, but I assure you that if they are ingested improperly or ingested at all in some cases, they are mind altering and could be life threatening," Town stressed.

Heroin, fentanyl, opioids, methamphetamine, and cocaine have been the biggest culprits of overdoses, especially fatal overdoses, but new data led to this new warning.

"What we have seen is an uptick in overdoses from synthetic marijuana which was very concerning to us because it is not something we typically see. When we saw this number start to tick up and it did so in just a couple of days, we felt a responsibility to the public to inform them," Town said.

"We saw this uptick in the northern part of the district, here in the northern part of the counties that border Tennessee," he added.

Don Webster with HEMSI says they’ll be passing the information to their staff to make their crews aware as they respond to calls.

"A lot of this is a forewarning that it's migrating and moving into our areas that we provide EMS coverage to," Webster said. "This is a very dangerous drug. What it seems to do is cause hypertension. Their body temperature gets into the 103, 104 degree range. They become very combative, bite, scratch. Synthetic products causes a lot of contraindications and causes a lot of damage and prolonged healthcare issues."

Officials stress that these drugs are unregulated and they're not opioids so life saving medication like Narcan can't be used. It says right on the spice packages they are not for human consumption, DEA agents stressed.

“Understand that it’s a chemical not mean to be ingested into your body or smoked into your lungs. It can be mind altering. It can inhibit your ability function. It also can be life threatening. You could overdose. You could die,” U.S. Attorney Town said.

Copyright 2019 WAFF. All rights reserved.